Carbamazepine and oxcarbazepine are the most common anti epileptic drugs( AEDs) which induce hyponatremia in patients with epilepsy. Recently, other AEDs, such as eslicarbazepine(ESL), sodium valproate, lamotrigine, levetiracetam and gabapentin have also been reported to cause hyponatremia.
In a two year, single center open labeled observational study of ESL in patients with imaging proven stroke with new onset post stroke seizure were included. ESL was titrated between 400 mg and 1200 mg once daily during 1 month observation period. The titrated dose of ESL was continued during 96-week maintenance period. The patients were followed up for seizure control and side effects, including serum sodium on first examination, at the end of 1 month and then at three monthly intervals for 24 months (total eight visits). Hyponatremia developed in four out of 32 (12.5%) patients; it was symptomatic in three and asymptomatic in one patient.
Compared to other studies, this one study incidence of hyponatremia is higher than that reported in the literature where it has been reported in only 0.6% to 1.3% in the premarketing clinical trials.
In three controlled epilepsy studies, 1/196 patients (0.5%) treated with 400 mg, 4/415 patients (1.0%) treated with 800 mg, and 6/410 patients (1.5%) treated with 1200 mg of ESL had one or more serum sodium values less than 125 mEq/L during treatment whereas none in placebo group. In contrast hyponatremia is the most frequently reported adverse drug reactions in the post-marketing database for Aptoim (ESL brand approved by the US FDA). In this database there were 140 cases of hyponatremia, in half of them hyponatremia occurred within the recommended range of 400-1200mg of ESL and sodium level as low as 103 mEq/L had been reported. In the above study all four patients who developed hyponatremia were in ESL 800 mg group, and lowest sodium level recorded was 113 mEq/L. As hyponatremia develops across all dose ranges of ESL, thus it appears that ESL induced hyponatremia is probably not dose dependent but most appeared in the 800mg group or higher.
What is the mechanism? Possible mechanism of ESL induced hyponatremia can be understood by the mechanism of hyponatremia in oxcarbazepine. Sachdeo et al. found that oxcarbazepine intake results in significant reductions in serum osmolality and serum sodium concentration after a water–load test, This hypotonic hyponatremia, which is not associated with a significant change in serum ADH, is the result of both a relative inability to dilute the urine and a reduction in the percentage of water excreted after the water–load test. He suggested that oxcarbazepine induced hyponatremia is not attributable to the SIADH. Possible mechanisms include a direct effect of the drug on the renal collecting tubules or an enhancement of their responsiveness to circulating ADH.
It responds well to fluid restriction, salt supplementation with or without ESL withdrawal.
Post a Comment